Medication allergies are also referred to as drug allergies. The most unique factor surrounding medication allergies is that no one will experience it upon the first dose or application. One of the most significant risks upon one’s awareness to a medication allergy is that such an allergy will not manifest itself until the drug has been either ingested or administered over duration of time. Another significant risk realized by those who are unaware and susceptible to a particular drug allergy is in receiving or applying a sizeable dose of a medication.
Dyes associated with medications can also pose a risk where allergies are concerned. Should a person develop an allergy related to a medication that contains a color of dye it must be determined if the allergic reaction is due to the drug or the dye. Such determination would then be made through laboratory testing.
At this point each component — medication and allergy — should be defined.
In pharmaceutical terms, a medicating drug’s origin is chemical in its substance. The function of prescribed medications is generally to serve as a treatment towards a cure or prevention for ailments of afflicted persons. This mode of treatment can either be of a physical or mental nature.
An allergy is directly associated to an immune system disorder. A particular allergy is realized by the affected person though an allergic reaction. Allergic reactions are stimulated by allergens. The consistency of allergens is environmental by nature. An allergy’s active format is of one from the hypersensitivity forms, and is characterized by its immediate actions. Characteristics of the allergy include rapid acceleration in a considerable number of white blood cells and basophils. The result of such biological acceleration is realized through extensive inflammatory responses.
Allergens are at the core of allergies. Biologically, an allergen is a parasitic antigen by medical terminology. It is the allergen that is the fortified catalyst for launching hypersensitivity in the allergy-afflicted individual. The allergy-affected person’s internal bodily mechanism abounds with adequate lgE acknowledgments. These acknowledgments act solely in defense of parasitic infections. As the allergen is not an infection but the core of an allergy, lgE will react in the same manner to the common environmental antigens. It all sums up to the varying sensitivity levels within those people who are allergic to one or more substances, such as medications. The level of sensitivity is referred to as atopy. Atopy affects areas of the body that are not in direct association with the allergen — which, again, is the core element of an allergy.
Occasionally, a food-related allergy can correlate to certain allergies to particular medications. For example, if a person is allergic to eggs they will also have an allergy to the medication incorporated within vaccines for the flu. Therefore, it is highly advised to inform your health care professionals of all that you are allergic to.
The following is a list of what are referred to as the more common medication allergens that affect allergy-susceptible individuals —
- Aspirin (registered trademark, some countries)
- Non-steroidal anti-inflammatory drugs (referred to as NSAIDs)
- Sulfa drugs
General medication-related allergic reactions can include angioedema, asthma, candidiasis, dermatitis, diarrhea, eczema, erythematic, fever and/or hay fever, nausea, neurotoxicity, pseudo membranous colitis, seizures, super infection and vomiting . In extreme instances anaphylactic shock can occur.
Treatment for the Medication Allergy afflicted can include a course of —
- Pharmacotherapy, to include anti-histamines, steroids and/or other varieties of oral medication;
- Immunotherapy, to include immunization(s) of a desensitizing nature;
- Targeted Therapy, to include monoclonal antibody treatment.
Beyond generalized allergic reactions and treatments all medications have accompanying detailed information. A portion of these details and cautions are in regards to the effects of risks concerning potential allergies. Therefore, it is of vital importance to consult with your doctor, allergist or pharmacist to learn of allergy-associated symptoms. Such consultation will heighten your allergy awareness. This awareness will serve as a warning sign to contact a health care professional should the need arise.
Disclaimer: The allergy information on this website is strictly general information and should not be taken as official advice. Please schedule an appointment with an allergy doctor in order to get a proper and full allergy diagnosis.
This article was developed by Utah Allergy Associates of Utah and Adaptivity Pro Web Design